Some over-the-counter (OTC) products contain more than one active ingredient, meaning they contain more than one drug. Combining active ingredients in one product is usually done for two reasons:
1) To make the medicine more effective in treating a single symptom (called a combination product)
2) To make the medicine more effective in treating various different symptoms (called a multi-symptom product)
For example, products used for migraine headache relief often contain two pain relievers: acetaminophen and aspirin. Another example is cough medicine, which may contain guaifenesin and dextromethorphan, both medicines intended to treat a cough. These are examples of combination products.
Many cough and cold medicines are multi-symptom products. For example, phenylephrine may be one ingredient in a multi-symptom product to treat nasal stuffiness, and dextromethorphan may be another ingredient in the same product to treat a cough.
Benefits of multi-symptom and combination products
Combination and multi-symptom medicines comes in all forms such as pills, liquids, ointments, eye drops, and even pain patches. One benefit to using them is that they are a convenient way to treat single or multiple symptoms without having to use different products. It is especially useful for young children or older adults who may have difficulty taking medicine. Another benefit can be cost. It can be more cost efficient to purchase one product.
Safety concerns with multi-symptom and combination products
Although there are benefits to using these products, multi-symptom and combination products are not without problems and safety concerns. For example, some people may purchase a multi-symptom product to treat one symptom and end up taking medicine they do not need for another symptom. It can also be difficult to choose the right multi-symptom product. The wide variety of products and ingredients to treat one condition with multiple symptoms can be overwhelming.
The most serious safety concern when using multi-symptom or combination products is the risk of taking one specific active ingredient in multiple medicines at the same time (either intended or unintended). For example, two multi-symptom products taken to treat the symptoms of the flu may both contain acetaminophen. Or you may not realize the medicine you are taking has acetaminophen in it, and then take plain acetaminophen. Also, many combination prescription products contain an OTC medicine. For example, prescription combination pain relievers may contain acetaminophen (often abbreviated as APAP on prescription labels), which is also found in many cough and cold medicines or sleep aids.
Taking multi-symptom and combination products safely
Taking medicines with the same active ingredient can be harmful if more than the recommended amount is taken. So, when choosing an OTC medicine, follow these guidelines to be sure you are taking a multi-symptom or combination product safely.